Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 72, NWS Birmingham, AL

June 28, 2018Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2018, 2:23 PM CDT for Jefferson County, Alabama. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 2:23 PM CDT (19:23 UTC)
Expired
Jun 28, 2018, 3:15 PM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:00 PM CDTTSTM WND DMG1 Wnw Morris, ALNUMEROUS REPORTS OF TREES DOWN ACROSS THE NORTHERN PART OF JEFFERSON COUNTY.
Jun 28, 3:06 PM CDTTSTM WND GST 58Birmingham Internationa, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 10:46 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1996 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS54 KBMX 281923
SVRBMX
ALC073-282015-
/O.NEW.KBMX.SV.W.0072.180628T1923Z-180628T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
223 PM CDT THU JUN 28 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jefferson County in central Alabama...

* Until 315 PM CDT.

* At 223 PM CDT, severe thunderstorms were located along a line
  extending from near Smith Dam to Margaret, moving southwest at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Birmingham, Vestavia Hills, Homewood, Mountain Brook, Trussville,
  Gardendale, Irondale, Leeds, Moody, Fultondale, Sumiton, Center
  Point, Clay, Pinson, Tarrant, Adamsville, Warrior, Kimberly,
  Graysville and Morris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3377 8665 3376 8654 3366 8653 3362 8655
      3356 8655 3355 8652 3353 8652 3351 8657
      3347 8661 3347 8667 3345 8668 3344 8670
      3363 8710 3364 8709 3366 8709 3366 8706
      3369 8704 3377 8702 3384 8688 3384 8676
TIME...MOT...LOC 1923Z 027DEG 25KT 3394 8703 3371 8648 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:35 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 28, 12:35 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1235 PM CDT Thu Jun 28 2018

.UPDATE...
Aviation and Fire Weather Update.

&&

.NEAR TERM...
Through Tonight.

Watching a MCS moving south southeastward through the Tennessee
Valley this morning, that has prompted a Severe Thunderstorm
Watch and many warnings so far. Have noted strong winds just off
at low levels per HTX radar - 60+ kts at 2400ft. The airmass over
Central Alabama is characterized by high cape (around 5000 J/kg
per the latest surface analysis) and increasing shear with the
MCS. Mid level lapse rates are supportive of continued
thunderstorm growth as the MCS advances southward this afternoon
and early evening. The limiting factor to the west and southwest
is slightly warmer temperatures aloft and height mid level
heights.

Latest radar trends show strong to severe thunderstorms moving
into northeast Central Alabama around 115-130 PM CDT. Will need
to watch the southward progression of the line and whether storms
begin to develop westward. It might become necessary to add
counties along the I-65 corridor to the Severe Thunderstorm Watch,
including the Birmingham metro. Along those same lines, as storms
progress southward near and along the Georgia state line, will
consider adding to the southern extent of the watch. Frequent
lightning and torrential rainfall are also expected with these
thunderstorms.

Hi-res guidance shows this system moving out of southeast Central
Alabama this evening, by 7-8PM. Another weak impulse and boundary
interactions might continue storm development overnight across the
south and will leave low pops in for now.

14

.LONG TERM...
Friday through Wednesday.

A relatively wet pattern may continue during the extended part of
the forecast period. An upper-level ridge centered to our north
will open the door for easterly flow and embedded disturbances to
move westward across the Deep South for Friday through Monday.
This should enhance rain chances, and POPs generally range from 40
to 60 percent each afternoon with the highest chances focused
across the southern half of the CWA. With no real sign of a
suppressive ridge developing over the region, this scenario could
continue beyond Monday as well.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

A line of strong to severe storms is pushing SSE into east Central
Alabama, and could produce damaging winds. Have timed out the
arrival of thunderstorms at ANB and ASN based on current radar
trends. Torrential rainfall and frequent lightning are also
expected. The westward extent of the severe storms is more
uncertain, but do expect thunderstorm at all other northern
terminals before 29/00Z. Hi-res guidance shows this system pushing
through MGM and TOI after 28/22Z.  Will likely need updates to
adjust timing of strongest storms through the afternoon.

Guidance is inconsistent regarding the potential for additional
showers and storms overnight as boundaries continue to interact.
Most likely the airmass will not be conducive for overnight activity
behind the exiting storms this afternoon. Patchy fog is possible,
depending on where heaviest rainfall occurs and how quickly cloud
cover clears.

14

&&

.FIRE WEATHER...

Strong to severe storms are expected this afternoon and evening,
moving southward through much of the area. It is possible additional
convection might redevelop overnight, but confidence is low. As
skies clear and winds become calm, patchy fog is possible, but
locations and extent are uncertain at this time.

Very warm temperatures with triple digit heat indices will be the
biggest issue for crews. With humidity values remaining high, Heat
Advisories might be necessary each day through the weekend. There
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     92  71  91  72  91 /  80  30  40  10  40
Anniston    90  72  92  73  91 /  80  30  40  20  40
Birmingham  93  74  92  74  93 /  80  30  40  20  40
Tuscaloosa  95  76  94  75  93 /  40  30  50  20  50
Calera      91  73  91  73  91 /  70  40  50  20  50
Auburn      89  74  90  74  89 /  70  50  40  30  60
Montgomery  93  76  92  75  92 /  60  60  50  30  60
Troy        92  75  92  74  91 /  60  60  50  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Bullock...Chilton...Coosa...
Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa...
Walker...Winston.

&&
Hazardous weather outlook, Jun 28, 4:47 AM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
447 AM CDT Thu Jun 28 2018

ALZ011>015-017>050-291300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
447 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Heat indices will may reach 105 degrees for portions of Central
Alabama this afternoon.

Strong to severe thunderstorms along with heavy rainfall, are
possible this afternoon through 10 pm, for portions of Central
Alabama. The main concern will be damaging winds up to 60 miles per
hour.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices will may reach 105 degrees for portions of Central
Alabama each afternoon Friday through Saturday. Overall coverage will
decrease each afternoon, so confidence remains low.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon through 10 pm.

In the hours before

Local storm report, Jun 28, 2:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     1 W LEESBURG            34.18N 85.78W
06/28/2018                   CHEROKEE           AL   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ONTO A HOUSE, ON
            KEENER DRIVE IN LEESBURG.

&&

JW
Local storm report, Jun 28, 2:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     1 W CEDAR BLUFF         34.22N 85.61W
06/28/2018                   CHEROKEE           AL   EMERGENCY MNGR

            A LARGE TREE WAS BLOWN DOWN AND BLOCKED THE
            ROAD AT CEDAR STREET AND MCELRATH STREET, IN
            CEDAR BLUFF.

&&

JW
Local storm report, Jun 28, 2:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     2 E CHAMBLEE'S MILL     34.06N 86.63W
06/28/2018                   BLOUNT             AL   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWN ON CR 26 NEAR
            BLOUNTSVILLE.

&&

JW
Local storm report, Jun 28, 2:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     3 WSW WILSONIA          34.08N 85.96W
06/28/2018                   ETOWAH             AL   EMERGENCY MNGR

            POWER LINES DOWN ON OLD CAMP ROAD, NEAR
            GADSDEN.

0202 PM     TSTM WND DMG     2 W RAMSEY              33.99N 86.19W
06/28/2018                   ETOWAH             AL   EMERGENCY MNGR

            TREES DOWN ON ROCKY HOLLOW ROAD NEAR
            ATTALLA.

&&
Local storm report, Jun 28, 2:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     2 W GADSDEN             34.02N 86.04W
06/28/2018                   ETOWAH             AL   EMERGENCY MNGR

            TREES DOWN ON CHESTNUT STREET IN GADSDEN.

&&

JW
Special weather statement, Jun 28, 2:22 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
222 PM CDT THU JUN 28 2018

ALZ037-281945-
Tallapoosa AL-
222 PM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA COUNTY
UNTIL 245 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm over
Still Waters Resort, or 7 miles southwest of Dadeville, moving
southeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southern Lake Martin, Still Waters Resort, Eastern Lake Martin, Blue
Creek Marina, Susannah Crossing and Maxwell Gunter Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3273 8561 3271 8561 3271 8568 3270 8568
      3270 8570 3259 8570 3259 8571 3271 8589
      3275 8588 3275 8592 3282 8587 3274 8559
      3273 8560
TIME...MOT...LOC 1922Z 299DEG 23KT 3275 8584

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:56 PM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Coosa and 21 more23 hr
Jun 28, 12:57 PM CDTSevere Thunderstorm WarningBMXCherokee63 min
Jun 28, 1:05 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah70 min
Jun 28, 1:39 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair66 min
Jun 28, 1:50 PM CDTSpecial Weather StatementBMXCleburne40 min
Jun 28, 1:54 PM CDTAreal Flood AdvisoryBMXCherokee, Etowah3 hr
Jun 28, 2:00 PM CDTSpecial Weather StatementBMXLee30 min
Jun 28, 2:06 PM CDTSevere Thunderstorm WarningBMXTalladega39 min
Jun 28, 2:11 PM CDTSevere Thunderstorm WarningBMXBlount49 min
Jun 28, 2:12 PM CDTAreal Flood AdvisoryBMXBlount2 hr
Jun 28, 2:17 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph43 min
Jun 28, 2:22 PM CDTSpecial Weather StatementBMXTallapoosa23 min
Jun 28, 2:29 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne, St. Clair, Talladega2 hr
Jun 28, 2:29 PM CDTSevere Thunderstorm WarningBMXClay, Randolph, Shelby, Talladega61 min
Jun 28, 2:41 PM CDTSpecial Weather StatementBMXWalker, Winston64 min
Jun 28, 2:44 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega35 min
Jun 28, 2:48 PM CDTSpecial Weather StatementBMXElmore27 min
Jun 28, 2:49 PM CDTSevere Thunderstorm WarningBMXChambers, Coosa, Tallapoosa71 min
Jun 28, 2:53 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby82 min
Jun 28, 2:54 PM CDTSpecial Weather StatementBMXLee, Russell36 min
Jun 28, 3:06 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Lee, Macon, Russell24 min
Jun 28, 3:16 PM CDTSevere Thunderstorm WarningBMXWalker59 min
Jun 28, 3:25 PM CDTSevere Thunderstorm WarningBMXBarbour, Chambers, Lee, Russell35 min
Jun 28, 3:27 PM CDTSpecial Weather StatementBMXBibb33 min
Jun 28, 3:30 PM CDTSpecial Weather StatementBMXMacon30 min
Jun 28, 3:33 PM CDTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa57 min
Jun 28, 3:36 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Tuscaloosa54 min
Jun 28, 3:41 PM CDTSpecial Weather StatementBMXFayette, Marion34 min
Jun 28, 3:46 PM CDTAreal Flood AdvisoryBMXChambers, Lee, Russell119 min
Jun 28, 3:46 PM CDTSpecial Weather StatementBMXElmore, Lee, Macon29 min
Jun 28, 3:48 PM CDTSpecial Weather StatementBMXBarbour27 min
Jun 28, 3:52 PM CDTSpecial Weather StatementBMXAutauga, Bibb, Chilton, Tuscaloosa23 min
Jun 28, 3:54 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion36 min
Jun 28, 3:58 PM CDTSevere Thunderstorm WarningBMXChambers, Lee32 min
Jun 28, 4:02 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Perry58 min
Jun 28, 4:05 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Montgomery, Russell25 min
Jun 28, 4:11 PM CDTSpecial Weather StatementBMXAutauga, Bibb, Chilton, Dallas, Hale, Lowndes and 2 more34 min
Jun 28, 4:12 PM CDTSpecial Weather StatementBMXBullock, Macon, Montgomery33 min
Jun 28, 4:13 PM CDTSevere Thunderstorm WarningBMXFayette, Hale, Pickens, Tuscaloosa32 min
Jun 28, 4:17 PM CDTSpecial Weather StatementBMXMarion28 min
Jun 28, 4:18 PM CDTSpecial Weather StatementBMXWinston27 min
Jun 28, 4:21 PM CDTSpecial Weather StatementBMXLamar, Tuscaloosa24 min
Jun 28, 4:25 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Elmore, Lee, Macon, Montgomery and 2 more35 min
Jun 28, 4:27 PM CDTSevere Thunderstorm WarningBMXAutauga, Bibb, Chilton, Dallas, Hale, Lowndes and 3 more33 min
Jun 28, 4:30 PM CDTSpecial Weather StatementBMXMarion30 min
Jun 28, 4:31 PM CDTSevere Thunderstorm WarningBMXLamar, Marion29 min
Jun 28, 4:38 PM CDTSpecial Weather StatementBMXBarbour, Pike37 min
Jun 28, 4:46 PM CDTSpecial Weather StatementBMXGreene, Hale, Lamar, Pickens29 min
Jun 28, 4:48 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Pickens, Tuscaloosa27 min
Jun 28, 4:50 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Montgomery, Pike, Russell25 min
Jun 28, 4:56 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Hale, Lowndes, Montgomery, Perry34 min
Jun 28, 5:06 PM CDTSpecial Weather StatementBMXGreene, Hale, Pickens24 min
Jun 28, 5:08 PM CDTSevere Thunderstorm WarningBMXGreene, Marengo, Pickens, Sumter37 min
Jun 28, 5:10 PM CDTSpecial Weather StatementBMXLamar35 min
Jun 28, 5:13 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike32 min
Jun 28, 5:37 PM CDTSpecial Weather StatementBMXBarbour38 min
Jun 28, 5:39 PM CDTSpecial Weather StatementBMXMarengo, Sumter36 min
Jun 28, 5:52 PM CDTSpecial Weather StatementBMXMarengo, Sumter68 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.